Here is My Question:
I have been taking Tecfidera for nearly 12 months now. I feel sleepy 24/7 and just not well. My white blood count has been low enough in tests taken over the last 4 months to have my GP wanting to know why. I'm thinking he might be missing a conection between that and Tecfidera. Am I right? Will I feel better if I stop taking it? Please help.
Tecfidera does lead to leukopenia (lowering of white blood cell counts) by an average of 30%. However, 7-10% of patients will experience severe leukopenia that would warrant coming off the medication as there have been cases of PML (progressive multifocal leukoencephalopathy) with this medication. A decision to discontinue the Tecfidera must be discussed with your doctor.
Fatigue is the most common and disabling feature of multiple sclerosis. It may actually have nothing to do with Tecfidera. There are ways to treat MS-related fatigue, but should be discussed with your doctor to know if it is safe (and makes sense) to do.
A. Scott Nielsen MD MMSc
Neurologist and MS Specialist at Kaiser Permanente
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.